Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 43, NWS Louisville, KY

September 2, 2003Jefferson County, Indiana

NWS Louisville, KY issued this flash flood warning at Sep 2, 2003, 2:45 PM EST for Jefferson County, Indiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2003, 2:45 PM EST (19:45 UTC)
Expired
Sep 2, 2003, 3:45 PM EST
In force
60 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Jefferson County, IN

The radar

The Louisville radar (KLVX), 97 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 021946
FFWLMK
INC077-022145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EST TUE SEP 2 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 445 PM EST

* AT 242 PM EST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER WAKEFIELD...OR ABOUT 40 MILES NORTH OF LOUISVILLE...
  MOVING EAST AT 15 MPH.

RAINFALL IN THE DEPUTY AREA HAS BEEN AROUND 1/5 INCHES IN THE LAST 
HOUR. WESTERN JEFFERSON COUNTY WILL BE MOST SUSCEPTIBLE TO FLASH 
FLOODING OVER THE NEXT HOUR. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3880 8572 3861 8555 3877 8544 3879 8524
          3891 8550

$$

JB
1 follow-up statement
000 
WGUS73 KLMK 022052
FFSLMK
INC077-022200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
352 PM EST TUE SEP 2 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM EST FOR JEFFERSON
COUNTY IN SOUTH CENTRAL INDIANA...

* AT 345 PM EST JEFFERSON COUNTY INDIANA LAW ENFORCEMENT OFFICIALS 
  REPORTED CREEKS BEGINNING TO COME OUT OF THEIR BANKS IN THE EASTERN 
  PORTION OF THE COUNTY NEAR MADISON. IN THE WESTERN PORTION OF THE 
  COUNTY NEAR DEPUTY...NUMEROUS COUNTY ROADS ARE WATER COVERED AND 
  DITCHES ARE OVERFLOWING. 

A SMALL BAND OF HEAVY RAIN WILL CONTINUE TO TRAIN OVER CENTRAL 
JEFFERSON COUNTY THROUGH AT LEAST 430 PM. ADDITIONAL RAINFALL OVER 1 
INCH IS POSSIBLE. DANGEROUS FLASH FLOODING CONDITIONS MAY DEVELOP IN 
PORTIONS OF THE WARNED AREA DUE TO THE CONTINUED HEAVY RAINFALL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

$$

JB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 1:30 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 2, 1:30 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT TUE SEP 2 2003

.SHORT TERM...

A STATIONARY FRONT STRETCHED FROM SOUTHEAST MISSOURI TO JUST NORTH
OF CVG AT 18Z THIS AFTERNOON. TROPICAL GULF MOISTURE CONTINUED TO
RIDE ALONG THE FRONT WITH MODERATE TO OCCASIONALLY HEAVY RAINFALL
OVER THE COUNTY FORECAST AREA AT MID AFTERNOON.

LITTLE CHANGE IS EXPECTED OVERNIGHT ALTHOUGH THE FRONT IS EXPECTED
TO SAG SLIGHTLY SOUTH. WE WILL CONTINUE THE FFA OVER ALL THE COUNTY
FORECAST AREA WITH THE GREATEST CONCERN OVER SOUTH CENTRAL KENTUCKY
WHERE AN ADDITIONAL 2 TO 3 INCHES OF RAIN WILL BE POSSIBLE.

AIDED BY AN UPPER LEVEL LOW MOVING ALONG THE NORTHERN TIER STATES
THIS WHOLE SYSTEM WILL FINALLY MOVE EAST AND OUT OF OUR CFA BY
WEDNESDAY EVENING. THIS WILL SET THE STAGE FOR A GORGEOUS END TO THE
WORK WEEK AND WEEKEND. COOL HIGH PRESSURE WILL BEGIN TO BUILD INTO
THE LOWER OHIO VALLEY THURSDAY.

.EXTENDED... SATURDAY THROUGH TUESDAY

HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE OHIO VALLEY THROUGH
EARLY NEXT WEEK. TEMPERATURES WILL BE MILD WITH HIGHS IN THE LOWER
80S AND LOWS AROUND 60 DEGREES.

.LMK...FLOOD WATCH TONIGHT FOR ALL OF SOUTH CENTRAL INDIANA AND ALL
OF CENTRAL KENTUCKY.

JA
Hazardous weather outlook, Sep 2, 8:47 AM EST, 5 hours 58 minutes before
INZ076>079-083-084-089>092-KYZ023>042-045>049-053>057-061>067-
070>078-081-082-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
947 AM EDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WATCH HAS BEEN EXTENDED TO THE SOUTH AND NOW INCLUDES ALL OF
CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA...IN EFFECT FOR TODAY AND
TONIGHT. THE REMNANTS OF TROPICAL STORM GRACE...COMBINED WITH A
STALLED FRONTAL BOUNDARY ACROSS THE OHIO VALLEY...WITH CONTINUE TO
BRING PERIODS OF HEAVY RAIN TO THE OUTLOOK AREA. RAINFALL AMOUNTS
FROM TODAY THROUGH WEDNESDAY COULD APPROACH 5 INCHES. WIDESPREAD
FLOODING PROBLEMS MAY DEVELOP AS A RESULT OF THE HEAVY RAINFALL.
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED ALTHOUGH A FEW
THUNDERSTORMS MAY CONTAIN GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF HEAVY RAIN WILL CONTINUE ON WEDNESDAY WITH ADDITIONAL
FLOODING PROBLEMS POSSIBLE. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED. A COLD FRONT WILL MOVE THROUGH THE OUTLOOK AREA LATE ON
WEDNESDAY BRINGING AN END TO THE WIDESPREAD RAIN AND POTENTIAL
FLOODING. THE REMAINDER OF THE WEEK IS FORECAST TO BE MILD AND DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH WEDNESDAY FOR FLOODING.

JB

In the hours before

Special weather statement, Sep 2, 12:27 PM EST, 2 hours 18 minutes before
INZ089-KYZ023>028-061-062-070>073-021900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1227 PM CDT TUE SEP 2 2003

...ANOTHER BATCH OF HEAVY RAIN HEADED FOR WEST-CENTRAL KENTUCKY AND
FAR SOUTHERN INDIANA...

A LARGE BATCH OF MODERATE TO HEAVY RAIN...LOCATED OVER WESTERN
KENTUCKY EARLY THIS AFTERNOON...WILL REACH A LINE FROM BOWLING GREEN
TO ELIZABETHTOWN BY 1 PM CDT. AN ADDITIONAL 2 TO 3 INCHES OF
RAINFALL MAY OCCUR WITH THIS BATCH OF RAIN THROUGH 2 PM. THIS RAIN
WILL BE FALLING ON GROUND THAT IS NEARLY SATURATED DUE TO EARLIER
RAINS. THERE WILL BE A HEIGHTENED RISK FOR WIDESPREAD FLOODING
AROUND THE COMMUNITIES OF RUSSELLVILLE...BOWLING GREEN...
MORGANTOWN...LEITCHFIELD...BEAVER DAM...HARDINSBURG AND TELL CITY.
MOTORISTS SHOULD NOT ATTEMPT TO CROSS ANY FLOODED ROADWAYS.

MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR POSSIBLE FLASH FLOOD
WARNINGS IN YOUR LOCATION. A FLOOD WATCH CONTINUES IN EFFECT THROUGH
TONIGHT FOR THE AREA.

JB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:41 PM ESTFlash Flood WarningLMKJefferson64 min
Sep 2, 5:39 PM ESTFlash Flood WarningLMKScott36 min
Sep 2, 6:44 PM ESTFlash Flood WarningLMKJefferson2 hr

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.